FDA Warns About Life-Threatening Reactions from Keppra, Onfi and Other Antiseizure Medications
Federal regulators are warning that certain antiseizure medications containing the active pharmaceutical ingredients Levetiracetam or Clobazam may cause a rare but serious drug reaction, which has the potential to become fatal if not promptly diagnosed and treated.
The U.S. Food and Drug Administration (FDA) issued an antiseizure medication warning on November 28, indicating that patients taking medications to control seizures, including Keppra, Keppra XR, Elepsia XR, Spritam (levetiracetam), and Onfi, Sympazan (clobazam) face an increased risk of developing a severe, and potentially life-threatening adverse reaction known as Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS).
Officials warn the hypersensitivity reaction DRESS may develop within 2 to 8 weeks after taking the medications. While it normally presents minor symptoms, including a rash, fever, and swollen lymph nodes, DRESS can quickly progress and cause life-threatening inflammation or internal injuries to organs, including the heart, liver, lungs, kidneys, or pancreas.
If DRESS caused by Keppra, Onfi or other seizure drugs is not caught and treated early, the reaction may require hospitalization, and can even result in death, according to the warnings.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
DRESS Side Effects From Levetiracetam and Clobazam
In a press release issued on the same day, the agency indicated that it has become aware of at least 32 patients who developed severe cases of DRESS and were hospitalized after taking levetiracetam, sold under the brand names Keppra, Keppra XR, Elepsia XR, and Spritam.
At least two of the reported levetiracetam DRESS cases were fatal, and at least 22 cases resulted in liver, kidney, and gallbladder injuries. DRESS symptoms resolved for at least 29 individuals, after they stopped taking the medication.
The FDA has also become aware of at least 10 individuals who developed severe DRESS reactions and were hospitalized after taking after taking clobazam, sold under the brand names Onfi and Sympazan. At least nine patients sustained injuries to the liver, kidneys and gastrointestinal tract as a result, and all cases resolved after discontinuing use of the drug.
Antiseizure medications Keppra, Keppra XR, Elepsia XR, and Spritam have been FDA-approved for 24 years, and are used alone or alongside other drugs to control partial-onset, myoclonic or tonic-clonic seizures in children and adults. Common side effects include abnormal aggression or irritability, confusion, loss of balance, and drowsiness.
Onfi and Sympazan are benzodiazepines, which have been FDA-approved for 12 years to control seizures alongside other medications in patients who have Lennox-Gastaut syndrome, a severe form of epilepsy. They work by depressing the central nervous system, and common side effects include tiredness, appetite changes, lack of muscle control or coordination, and difficulty swallowing or talking.
FDA Requires Antiseizure Medication Warning Label Updates
As a result of the findings, officials are requiring the manufacturers of Keppra, Keppra XR, Elepsia XR, and Spritam to add new safety and injury risks associated with the drugs to the “Warning and Precautions” section of the prescribing information, and early DRESS symptoms warnings to the “Medication Guide.” Manufacturers of Onfi and Sympazan are now also being required to add a new warning to the drug prescribing information and the “Medication Guide” that specifically addresses the DRESS risks.
The FDA is recommending that patients and caregivers speak to their health care provider about the risks associated with taking these medications. They are urged to seek prompt medical attention if they develop any common DRESS symptoms including fever, swollen lymph nodes or facial swelling, or a rash, which some patients may not experience.
Medical professionals are urged to be aware of DRESS signs in order to quickly recognize and treat it before it develops into a life-threatening or fatal reaction, as it can be confused with other serious skin reactions, such as Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN).
Patients and medical providers are encouraged to report any adverse side effects or reactions involving use of the medications to the FDA MedWatch Adverse Event Reporting Program.
Get more articles like this sent directly to your inbox.
"*" indicates required fields
TiffanyDecember 4, 2023 at 11:53 am
Been on kepra for yrs and started to have heart problems and getting sick
More Top Stories
A federal magistrate judge has ordered Covidien to turn over a large collection of hernia mesh complaint files to plaintiffs as the parties prepare to select potential bellwether test cases for 2025.
Four federal judges have ruled that the second group of Camp Lejeune lawsuits to be prepared for bellwether trials will involve claims of prostate cancer, kidney disease, lung cancer, liver cancer and breast cancer.
A federal judge has scheduled the initial status conference for coordinated GLP-1 RA drug stomach paralysis lawsuit pretrial proceedings for March 14.